Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 4, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Feb 21, 1997, 6:47 PM EST for Darlington County, Marlboro County, South Carolina. It was in force for 73 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 1997, 6:47 PM EST (23:47 UTC)
- Expired
- Feb 21, 1997, 8:00 PM EST
- In force
- 73 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Darlington County, SC, Marlboro County, SC
The radar
The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 7:15 PM EST | Thunderstorm Wind 50 | Hartsville, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 5:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 212347 RRA SVRILM SCC031-069-220100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 647 PM EST FRI FEB 21 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM EST FOR EVERYONE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...DARLINGTON COUNTY ...MARLBORO COUNTY AT 645 PM EST A LINE OF SEVERE THUNDERSTORMS WERE JUST ENTERING DARLINGTON COUNTY... NEAR HARTSVILLE. THESE STORMS WILL MOVE EAST AT 30 MPH... CROSSING MOST OF THE COUNTY BY 800 PM. THE LINE WILL REACH MARLBORO COUNTY AROUND 7 PM... AND REACH THE EASTERN SIDE OF THE COUNTY NEAR 8 PM. SEVERE THUN8DERSTORM WINDS CAN REACH SPEEDS IN EXCESS OF 60 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES ...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE SQI/TM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:15 PM EST, 4 hours 32 minutes earlier.
Area forecast discussion, Feb 21, 2:15 PM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 214 PM EST FRI FEB 21 1997 RAH: WOULD LIKE CHC POPS ADDED FOR TON AND LIKELY TO CAT FOR SAT. DROP TEMPS FOR SAT TO LOWER 70S. CAE: RAISE POPS FOR THE PEE DEE TO LIKELY FOR TON AND FOR THE N COAST ON SAT TO LIKELY. FLOW OFF THE WATERS HAVE CONT TO BRING SOME RW OFF THE WATERS THIS AFNT BUT THESE ARE STARTING TO BECOME MORE SCATTERED AS THE WINDS GRADUALLY TURN AROUND TO THE SW. MAY SEE A FEW OF THESE CONT INTO THE EARLY EVE BUT THINK THINGS WILL START TO DRY OUT A LTL UNTIL NEXT LINE BACK AROUND THE MOUNTIANS MOVES IN AROUND MIDNIGHT. THE MODELS CONT THE TREND OF OPEN UP THE WAVE OVER THE MIDWEST AND TAKING THE BEST DYNAMICS TO THE N OF THE AREA AS THE TROF GOES POSITIVELY TILTED. STILL EXPECTING TO SEE DECENT UVV/S OVER THE REGION TON INTO SAT AND WITH THE EXTREMELY MOIST ATMOS IN PLACE THIS SHOULD BE ENOUGHT TO SUPPORT WIDESPREAD RW STARTING TON FOR INLAND AREAS INTO SAT AFTN FOR COASTAL REGIONS. NOT OVERLY CONCERNED ABOUT SVR ATTM BUT WITH SUCH STRONG WIND FIELDS COULD BE A SVR STORM OR TWO. WITH HIGH DEW POINTS AND CLOUD COVER THINK TEMPS TON WILL REMAIN AROUND 60. WITH THE RAIN TOMORROW SUG UNDERCUTTING GUIDANCE BY A CAT. CWF: GRADIENT WILL CONT TO TIGHTEN OVER THE WATERS THROUGH SAT AND THIS WILL COMBINE WITH THE LOW LEVEL JET TO PRODUCE STRONG WINDS. POT EXISTS FOR SOME GALES FORCE WINDS TON INTO SAT WITH THE BEST CHC OVER THE NCL WATERS. THINK A STRONG SCA WILL HOLD THINGS FOR THE SC WATERS. STILL NO REPORTS OF ANY FOG OVER THE WATERS. ILM TU 059/072 037/053 035 583 FLO TU 059/069 035/054 034 872 IRELAND
In the hours before
Special weather statement, Feb 21, 2:26 PM EST, 4 hours 21 minutes before
SCZ017-023-024-032>034-039-046-221115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 226 PM EST FRI FEB 21 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARLBORO ADJACENT COASTAL WATERS ................................................................... SYNOPSIS...A STORM SYSTEM ACROSS THE MIDWEST WILL SLOWLY APPROACH THE REGION. A TROF OF LOW PRESSURE AHEAD OF COLD FRONT WILL BRING SOME THUNDERSTORMS INTO THE AREA THIS EVENING. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY TO OCCUR LATER TONIGHT INTO SATURDAY AS THE COLD FRONT MOVES ACROSS THE MOUNTAINS. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR. ISOLATED TORNADOES ARE POSSIBLE AS WELL. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO THE WEATHER SERVICE. IRELAND
Special weather statement, Feb 21, 2:27 PM EST, 4 hours 20 minutes before
SCZ017-023-024-032>034-039-046-221115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 226 PM EST FRI FEB 21 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARLBORO ADJACENT COASTAL WATERS ................................................................... SYNOPSIS...A STORM SYSTEM ACROSS THE MIDWEST WILL SLOWLY APPROACH THE REGION. A TROF OF LOW PRESSURE AHEAD OF COLD FRONT WILL BRING SOME THUNDERSTORMS INTO THE AREA THIS EVENING. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY TO OCCUR LATER TONIGHT INTO SATURDAY AS THE COLD FRONT MOVES ACROSS THE MOUNTAINS. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR. ISOLATED TORNADOES ARE POSSIBLE AS WELL. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO THE WEATHER SERVICE. IRELAND
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.